Q. My vitamin B12 is significantly above 900. What does it mean?

Answered by
Dr. Prakash H Muddegowda
and medically reviewed by iCliniq medical review team.
Published on Oct 21, 2017 and last reviewed on: Oct 09, 2018

Hi doctor,

I am 21 year old. I am taking tablet Cymbalta 60 mg and tablet Citalopram 10 mg daily for depression and anxiety. Recently, I got a blood test for vitamin B12 and the results turned out to be pretty high at 1344 pg/mL. I am aware that the normal range of vitamin B12 is 200-900 pg/mL. My vitamin B12 is significantly above 900. What does it mean? Should I be worried about the same? Please help.

Dr. Prakash H Muddegowda

Geriatrics Hematology Pathology
#

Hello,

Welcome to icliniq.com.

Based on your query my opinion is as follows.

  • Increased vitamin B12 is worrisome. It is a water-soluble vitamin. It never increase unless there is some amount of hepatic damage or certain cancers.
  • I strongly urge you to get a liver function test. Both Cymbalta (Duloxetine) and Citalopram are excreted partially or fully through liver and whether they have caused any liver injury needs to be looked into.
  • Alcohol or other hepatotoxic drugs, needs to be thought of. ALT (alanine transaminase), AST (aspartate transaminase) enzyme levels can confirm, if there is any liver injury.
  • Because of your age, I am suspecting liver injury. Otherwise numerous cancers can cause it like chronic myeloid leukemia, promyelocytic leukemia, polycythemia vera and hypereosinophilic syndrome. Certain solid tumors of liver, pancreas are also known to be associated.
  • Hope there is no family history of cancer. Get a complete hemogram and a peripheral smear done. It will help in identifying blood cancer.
  • Even in autoimmune disorder it can be increased. There are too many of them. I do not have your complete history, so I cannot comment much on that. At present, I am only worried about liver damage or cancers.
  • Get the ALT, AST enzyme levels with complete hemogram with peripheral smear. If normal, then keep checking for once in three to four months for at least a year to make sure you do not have it.
  • A single test alone would not mean much. Discuss your doctor regarding the tests.

Revert back after one week with the results to a hematologist online --> https://www.icliniq.com/ask-a-doctor-online/hematologist

Thank you doctor,

I was told by my physician not to fast before the blood test. So, I did not fast. Previously, I used to take children's multivitamin. Since one month I have changed to adult vitamins of 100 mcg. But, I know the recommended value of vitamin B12 is 2.4 mcg/day. According to you, vitamin B12 values are generally increased only in case of hepatic damage or few cancers. I would like to know, how do I decrease vitamin B12 level? Has the change of multivitamin resulted in high vitamin B12?

Dr. Prakash H Muddegowda

Geriatrics Hematology Pathology
#

Hi,

Welcome back to icliniq.com.

  • You had excess vitamin B12. Studies have shown that even taking 1000 mcg/day delivers only 5-40 mcg of vitamin B12 when taken orally. Anything excess is always excreted through urine.
  • Injectable vitamins can cause excess level as it is direct. But, orally it is very rare.
  • Possibilities of malignancies are low at this age. Alcohol or drug induced hepatitis may be the cause.
  • I would recommend you to repeat the vitamin B12 assay after stopping vitamin B12 supplements for 10 to 15 days.
  • The gut bacteria and diet contains vitamin B12. So, you need not worry about it. Presently stopping vitamin B12 is a good option.
  • If vitamin B12 level does not reduce, then you will have to get the tests of liver and complete hemogram with peripheral smear.
  • Keep monitoring your vitamin B12 levels for a year in interval of every two to three months.

Revert back for further information to a hematologist online --> https://www.icliniq.com/ask-a-doctor-online/hematologist

Also Read Answers From:

Related Questions & Answers


Does normal diet cause edema in a liver cirrhosis patient?

Query: Hi doctor, The patient is suffering from liver cirrhosis. Will the liver remain enlarged? Or do come back to its normal size after some time? Does having a normal diet develop edema?  Read Full >>


Dr. Naresh Kumar Monigari
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. I had gone through the details posted. Edema in cirrhosis patients is mainly due to low oncotic pressure in blood vessels because of low albumin. Cirrhosis compromise the synthetic function of the liver and so albumin production gets decreased. It is the albumin, which...  Read Full

I feel lethargic and sleepy after lunch. Will taking multivitamins help?

Query: Hello doctor, I am a 33 year old software professional. I have a lot of work pressure and also loads of stress and tension in my personal life. I sleep around seven to eight hours a day and stick to a very healthy and disciplined lifestyle with respect to timely food habits and taking a balanced die...  Read Full >>


Dr. Ganeshkumar Suresh Satpute
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. What epilepsy treatment are you on? Drugs prescribed for epilepsy as well as OCD (obsessive compulsive disorder) can cause sedation. If it is not due to the drugs, you can try changing your meal schedule. It is normal for everyone to feel sleepy after a heavy lunc...  Read Full

I had fatty liver.Do I have chances of developing cirrhosis?

Query: Hello doctor, I had fatty liver (due to being overweight: BMI - 28.1) 3 years ago. I do not consume alcohol. At that time the enzymes were 3-4 times elevated and had signs of fat in liver. Then I lost weight and my liver enzyme levels improved. In this last one year all my liver enzymes are normal. ...  Read Full >>


Dr. Vivek Chail
General Practitioner

Answer: Hi, Welcome to icliniq.com. I have read through your query and attachments in detail. (attachments removed to protect patient identity) Please find my observations below. Having gone through your reports in detail, cirrhosis is unlikely as your most recent ultrasound done on 1st December 2014 sho...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.